Louisiana, 2019

Hail in Louisiana, March 3, 2019

March 3, 2019 · NWS LIX · 1 event in 1 county or zone

A cold front moving through Louisiana aided the development of thunderstorms during the afternoon hours. One report of large hail was received from the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A cold front moving through Louisiana aided the development of thunderstorms during the afternoon hours. One report of large hail was received from the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 3, 11:31 AM CST, 39 minutes earlier.

Area forecast discussion, Mar 3, 11:31 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1131 AM CST Sun Mar 3 2019

.AVIATION...A line of thunderstorms will impact all of the
terminals except for KMCB where the line has already passed
through the afternoon hours. The best timing for KBTR will be in
the next two hours. At KHDC, KNEW, KMSY, and KASD, the most likely
time for this band of convection to move through will be between
19z and 21z. At KHUM and KGPT, the convection should move through
between 21z and 00z. A period of reduced visibilities down to
around 1 mile and lower ceilings in IFR range along with strong
gusty winds from the northwest at 30 knots or greater will be
possible as this line moves through. In advance of the line, gusty
southwest winds of 15 to 20 knots can be expected. Once the line
clears, prevailing MVFR ceilings of 1500 to 2500 will remain in
place through tomorrow morning. Breezy northerly winds of around
15 to 20 knots can also be expected at all of the terminals. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  37  49  30 / 100  10   0  10
BTR  75  39  51  34 / 100  10   0  10
ASD  77  43  55  37 / 100  10   0  10
MSY  79  45  55  41 / 100  20   0  10
GPT  73  44  55  39 / 100  20   0  10
PQL  75  44  57  38 / 100  20   0  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 9 PM this evening to 10 AM CST Monday
     for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory from 9 PM this evening to 10 AM CST Monday
     for GMZ532-534-536-538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Mar 3, 10:04 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1004 AM CST Sun Mar 3 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-040415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1004 AM CST Sun Mar 3 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

There is a Slight Risk for severe thunderstorms northeast of a
New Orleans to Baton Rouge. A Marginal Risk for severe
thunderstorms exists elsewhere across southeast Louisiana .
Damaging winds will be the primary threat with a lower threat of
tornadoes. The threat should diminish by the early evening hours
as the main threat of thunderstorms shifts out of the area.

Hazardous winds and seas are expected to develop in the marine
areas this evening and persist through the night.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous winds and seas are expected in the marine areas through
mid morning Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for for today. Please pass on
severe weather reports.

32

In the hours before

Special weather statement, Mar 3, 11:13 AM CST, 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1113 AM CST SUN MAR 3 2019

MSZ070-071-031745-
Pike-Walthall-
1113 AM CST SUN MAR 3 2019

...A STRONG THUNDERSTORM WILL AFFECT WALTHALL AND NORTHEASTERN PIKE
COUNTIES...

At 1113 AM CST, a strong thunderstorm was located 8 miles west of
Salem, or 12 miles east of Mccomb, moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Tylertown and Salem.

LAT...LON 3133 9008 3134 9004 3118 9003 3117 9000
      3113 9000 3113 8994 3108 8992 3109 9029
      3124 9040 3135 9021 3135 9011
TIME...MOT...LOC 1713Z 240DEG 49KT 3121 9026
Special weather statement, Mar 3, 11:49 AM CST, 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1149 AM CST SUN MAR 3 2019

LAZ046-047-031815-
Iberville-West Baton Rouge-
1149 AM CST SUN MAR 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WEST BATON ROUGE AND
CENTRAL IBERVILLE PARISHES...

At 1148 AM CST, a strong thunderstorm was located near Lake Pelba, or
10 miles northeast of Catahoula, moving east at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Plaquemine, Port Allen, Addis, Brusly, Rosedale, Grosse Tete and
Ramah.

LAT...LON 3038 9163 3042 9163 3051 9129 3050 9126
      3052 9123 3040 9120 3036 9124 3034 9123
      3034 9119 3019 9116 3024 9157 3032 9163
      3035 9163 3036 9164
TIME...MOT...LOC 1748Z 254DEG 38KT 3035 9162
Special weather statement, Mar 3, 11:52 AM CST, 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1152 AM CST SUN MAR 3 2019

LAZ037-071-031815-
St. Helena-Northern Tangipahoa-
1152 AM CST SUN MAR 3 2019

...A STRONG THUNDERSTORM WILL AFFECT ST. HELENA AND NORTHWESTERN
TANGIPAHOA PARISHES...

At 1151 AM CST, a strong thunderstorm was located 8 miles northeast
of Pride, or 12 miles southeast of Clinton, moving east at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Greensburg, Amite, Amite City, Kentwood, Roseland, Montpelier,
Darlington, Easleyville and Tangipahoa.

LAT...LON 3072 9036 3065 9090 3067 9090 3070 9085
      3072 9084 3075 9085 3082 9083 3083 9085
      3084 9084 3086 9086 3090 9085 3098 9045
TIME...MOT...LOC 1751Z 254DEG 38KT 3075 9086

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Iberville

When
March 3, 12:10 PM CST
Where
Iberville County, 0.91 mi NW of Grosse Tete
Measured
1 in hail
Reported by
Public
Coordinates
30.410, -91.440

A report of quarter size hail was received from the Grosse Tete area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyWarnings in Louisiana, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 801821.